Paracetamol

Paracetamol is a painkiller for mild to moderate pain. It can also control high temperatures (fever). It has a number of different brand names, for example Panadol, Anadin and Calpol.

Paracetamol can also be combined with other drugs in some medicines such as Anadin Extra and cold remedies like Beechams and Benylin. In America it is also known as acetaminophen or Tylenol. 

How does paracetamol work?

Paracetamol seems to work by blocking chemical messages in the brain that tell us we have pain. 

How do you have paracetamol?

You can take paracetamol as:

  • tablets
  • capsules
  • caplets
  • soluble tablets
  • a syrup that you drink
  • an injection into a vein (this is only used in hospitals)
  • suppositories Open a glossary item

You can get paracetamol on prescription from a doctor. Or you can buy it from a pharmacy or shops such as your local supermarket. There is a limit on the amount you can buy. For example a supermarket can only sell packets of 16 tablets. And a pharmacy will only allow you to buy 32 tablets at one time. 

Taking your tablets or capsules

You must take tablets, capsules or syrup according to the instructions your doctor or pharmacist gives you.

You should take the right dose, no more or less.

Into your bloodstream

You might have treatment through a long plastic tube that goes into a large vein in your chest. The tube stays in place throughout the course of treatment. This can be a:

  • central line
  • PICC line
  • portacath

You might have treatment through a thin short tube (a cannula) that goes into a vein in your arm each time you have treatment.

Suppositories

Suppositories are small, smooth and slightly pointed wax objects that contain drugs. The suppository goes into your back passage, where the wax melts and releases the drug.

The lining of the back passage absorbs drugs quickly. It is a very efficient way of taking them. Unfortunately, for many people, taking a drug this way is frightening and embarrassing. But it doesn't hurt and you can do it yourself if you don't like the idea of someone else doing it.

Your nurse can give you suppositories. Or they can give you a disposable glove and some lubricating gel and explain to you what you have to do.

When do you have paracetamol?

You can take paracetamol to help control cancer pain or for other reasons such as headaches or a high temperature. You might take it at the same time as other painkillers or in between taking them. 

Your doctor, pharmacist or nurse will give you instructions about when to take paracetamol and how much to have. 

The normal amount (dose) for an adult is 1 to 2 tablets normal strength (500mg to 1,000mg) every 4 to 6 hours. You should not take more than 8 normal strength tablets (4,000mg) in 24 hours.

When you are having paracetamol and chemotherapy

During chemotherapy treatment you need to know if you have a high temperature. Having paracetamol for pain control can hide a high temperature caused by chemotherapy treatment. Take your temperature beforehand, if you have a high temperature contact your advice line before taking paracetamol. 

What are the side effects of paracetamol?

We haven't listed all the side effects. It is very unlikely that you will have all of these side effects, but you might have some of them at the same time.

How often and how severe the side effects are can vary from person to person.

When to contact your team

Your doctor or nurse will go through the possible side effects. Contact your advice line as soon as possible if:

  • you have severe side effects
  • your side effects aren’t getting any better
  • your side effects are getting worse
  • you have taken more than the recommended dose (even if you feel well)

Common or occasional side effects

At the time of this review, there have been no reports of common side effects for this treatment.

Rare side effects

These side effects happen in fewer than 1 in 100 people (less than 1%). You might have one or more of them. They include:

  • blood disorders such as low levels of white blood cells called granulocytes (agranulocytosis)
  • a drop in blood cells called platelets - these help you blood clot
  • feeling very low (depressed) or confused
  • shaking (tremor)
  • headaches
  • changes to your eyesight
  • fluid build up causing swelling (oedema)
  • tummy (abdominal) pain
  • watery or loose poo (diarrhoea)
  • feeling or being sick
  • sweating more than usual
  • itchy skin or a rash
  • feeling dizzy or drowsy

Rare side effects of paracetamol injected into the bloodstream (a vein)

These side effects happen in fewer than 1 in 100 people (less than 1%). You might have one or more of them. They include:

  • allergic reaction – you become breathless, wheezy or have swelling of your lips, face or throat. Tell the nurse or doctor straight away if you have any of these
  • feeling tired and weak, or generally unwell (malaise)
  • low blood pressure - you might feel lighted headed and dizzy
  • liver changes – these are usually mild and are unlikely to cause you symptoms
  • a drop in white blood cells

Other medicines, foods and drink

Paracetamol can interact with some other medicines and herbal products. Tell your doctor or pharmacist about any medicines you are taking. This includes vitamins, herbal supplements and over the counter remedies.

Remember that many over the counter medicines contain paracetamol, for example cold and flu remedies. Always check the packets of any other medicines you are taking to find out if they contain paracetamol. If you are taking paracetamol, do not take any other medicine containing paracetamol.

More information about this treatment

For further information about this treatment go to the electronic Medicines Compendium (eMC) website.

You can report any side effect you have to the Medicines Health and Regulatory Authority (MHRA) as part of their Yellow Card Scheme.

Related links